If you need to take antibiotics this winter, consider probiotics too

Antibiotics can be life-savers and reduce illness and suffering, but they are no without risk. For a start, the widespread (and sometimes indiscriminate) use of antibiotics over the last few decades has contributed to the emergence of anti-biotic resistant bacteria that themselves can prove fatal. Antibiotic-related allergy is another issue with potentially fatal consequences. Another risk associated with antibiotics is that of them cutting a swathe through the ‘healthy’ bacteria in the gut.

In the short term this may lead to gut symptoms such as diarrhoea, but there is the possibility of long-term problems too. Antibiotic therapy (particularly repeated courses) has the theoretical capacity to upset the ‘ecosystem’ in the gut, that can lead to an organism imbalance there. In natural medicine, antibiotic therapy is believed to lead to a relative abundance of yeast species (e.g. candida) which have the capacity to provoke symptoms such as bloating, wind and altered bowel habit. Antibiotics can be, it seems, a trigger factor for what is often described as irritable bowel syndrome.

For these reasons, I generally advise individuals who take antibiotics to take a course of probiotics (healthy gut bacteria) during and/or after the course. I know of no research that has assessed this approach in the long term health and function of the gut, but there have been a few studies which have assessed the impact of probiotic therapy. Relevant science in this area was recently reviewed in a study published in the journal American Family Physician. Seven good quality studies were identified, and the results support the use of probiotics for the prevention of antibiotic-related diarrhoea. The probiotics also had a good safety profile in both adults and children.

Some of us will be entering the time of year where chest infections become more common and more antibiotics may be prescribed and taken as a result. Taking a probiotic may be a good insurance against short-terms problems and longer-term issues too.

References:

Kligler B, et al. Probiotics. Am Fam Physician. 2008;8(9):1073-1078.

8 Responses to If you need to take antibiotics this winter, consider probiotics too

  1. TrailGrrl 24 December 2008 at 1:29 am #

    I just finished a course of Keflex antiobiotic and prednisone for a bad sinus infection. Any suggestions for what to look for in a probiotic? Am I looking for a supplement in “pill” form or should I try a kefir drink, and if so, how long do I need to use them?

    TrailGrrl

  2. Ian 24 December 2008 at 1:39 am #

    “Seven good quality studies were identified, and the results support the use of antibiotics for the prevention of antibiotic-related diarrhoea.”

    Do you mean “the use of probiotics for the prevention of antibiotic-related diarrhoea”?

  3. Ian 24 December 2008 at 1:43 am #

    “Antibiotic therapy (particularly repeated courses) has the theoretical capacity to upset the ‘ecosystem’ in the gut, that can lead to an organism imbalance there.”
    How theoretical? What are the chances? What are the outcomes?

    “In natural medicine, antibiotic therapy is believed to lead to a relative abundance of yeast species (e.g. candida) which have the capacity to provoke symptoms such as bloating, wind and altered bowel habit.”

    ‘Believed’ to? Any evidence for this?

    “Antibiotics can be, it seems, a trigger factor for what is often described as irritable bowel syndrome.”

    References?

  4. Dr John Briffa 24 December 2008 at 11:27 am #

    Ian

    “How theoretical?”

    What do you mean “how theoretical”? How would this be measured?

    “What are the chances? What are the outcomes?”

    Can’t say: it’s not been studied to my knowledge.

    “In natural medicine, antibiotic therapy is believed to lead to a relative abundance of yeast species (e.g. candida) which have the capacity to provoke symptoms such as bloating, wind and altered bowel habit.”

    ‘Believed’ to? Any evidence for this?”

    There is evidence regarding yeast:

    Wynne AG, et al. An in vitro assessment of the effects of broad-spectrum antibiotics on the human gut microflora and concomitant isolation of a Lactobacillus plantarum with anti-Candida activities. Anaerobe. 2004 Jun;10(3):165-9.

    “Antibiotics can be, it seems, a trigger factor for what is often described as irritable bowel syndrome.”

    References?”

    None that I’m aware of.

    “Do you mean “the use of probiotics for the prevention of antibiotic-related diarrhoea”?

    Yes, thank you, that’s corrected now.

  5. cindy 17 March 2009 at 9:47 pm #

    i would like to know if a person takes probiotic during taking antibiotics or after antibiotics?

  6. Leslie 6 June 2009 at 10:10 am #

    Thanks Dr. Briffa! I read a recent article in Health magazine about the benefits of probiotics. I then went online for more information and found your site. I’ve been taking Align probiotic for only 5 days and have noticed a significant improvement in my symptoms, which I’ve had for probably 10 years (extreme bloating/gas, and alternating constipation/diarrhea). I was on a maintenance antibiotic for 10-15 years for recurrent UTI and had no idea that this could be the root of my problem. I stopped taking the antibiotic in February but noticed little improvement in my GI symptoms. It’s clear to me that my body needed some help rebuilding the balance in my GI tract due to destruction of my body’s good bacteria, caused by years of taking a maintenance antibiotic. I’ve gone for every test under the sun to figure out what was wrong with me, asked every possible question of my doctors, tried different meds and supplements, and finally probiotics (which no one previously recommended). Wish I had known years ago that probiotics may be the solution! If you know of other probiotics that might also help me, please let me know. I’m once again hopeful that this is the solution to all of my symptoms.
    Thanks for posting this information and I hope others will find it as helpful as I did!!!

Trackbacks/Pingbacks

  1. Weekend Link Love - 31 December 2008

    [...] Dr. John Briffa echoes a sentiment I made recently; if you must take antiobiotics be sure to take some probiotics to protect your gut. [...]

  2. Wayne - 1 February 2009

    Wayne…

    This post Moments with Marilyn, Write in Your Questions | Herbal Collective Source is just the kind of information I am looking for. I am a colon cancer survivor, so all health issues have become of great concern to me. Just so you know, I found it w…

Leave a Reply